Alert archive / Colorado / Red Flag Warnings in 2010

Red Flag Warning 7, NWS Goodland, KS

September 4, 2010Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this red flag warning at Sep 4, 2010, 3:39 PM MDT for Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2010, 3:39 PM MDT (21:39 UTC)
Expired
Sep 4, 2010, 7:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3538 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WWUS83 KGLD 042139
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT SAT SEP 4 2010

...CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED...

.STRONG NORTHWESTERLY WINDS HAVE DEVELOPED OVER PORTIONS OF
NORTHEAST COLORADO AND HAVE MOVED INTO PORTIONS OF EXTREME
NORTHWEST KANSAS. WITH LATE AFTERNOON TEMPERATURES IN THE 90S AND
HUMIDITIES LESS THAN 15 PERCENT...THESE WINDS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS.

COZ252-253-KSZ001-013-050100-
/O.NEW.KGLD.FW.W.0007.100904T2139Z-100905T0100Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-
339 PM MDT SAT SEP 4 2010 /439 PM CDT SAT SEP 4 2010/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 001...
013...252 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING. 


* AFFECTED AREA: IN COLORADO...FIRE ZONE 252 YUMA...FIRE ZONE 
  253 KIT CARSON. IN KANSAS...FIRE ZONE 001 CHEYENNE KS...FIRE 
  ZONE 013 SHERMAN. 

* WIND: NORTHWESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS UP TO 30
  MPH WILL CONTINUE...BEFORE DECREASING AROUND SUNSET.

* HUMIDITY: RELATIVE HUMIDITIES WILL FALL INTO THE 5 TO 10 PERCENT
  RANGE.

* IMPACTS: THE COMBINATION OF DRY FUELS...STRONG WINDS AND LOW
  HUMIDITIES WILL ALLOW FIRES TO START QUICKLY AND SPREAD
  FURIOUSLY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
JRM

HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
138 
WWUS83 KGLD 050053
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SAT SEP 4 2010


COZ252-253-KSZ001-013-050200-
/O.EXP.KGLD.FW.W.0007.000000T0000Z-100905T0100Z/
YUMA-KIT CARSON-CHEYENNE KS-SHERMAN-
653 PM MDT SAT SEP 4 2010 /753 PM CDT SAT SEP 4 2010/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 001...
013...252 AND 253...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING. 

WINDS HAVE DECREASED ACROSS THE AREA AND HUMIDITIES HAVE BEGUN TO
INCREASE ACROSS THE AREA...WITH CRITICAL FIRE WEATHER CONDITIONS
NO LONGER EXPECTED. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE.

$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 4, 2:18 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 4, 2:18 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT SAT SEP 4 2010

.DISCUSSION...
218 PM MDT SAT SEP 4 2010

EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA
INDICATED A BROAD MID/UPPER RIDGE OVER THE DESERT SOUTHWEST WITH A
LARGE...CLOSED MID/UPPER LOW OVER THE SOUTHERN PORTION OF HUDSON
BAY. THIS IS RESULTING IN NORTHWEST FLOW OVER THE CENTRAL HIGH
PLAINS. A FEW CUMULUS CLOUDS HAVE DEVELOPED OVER THE HIGHER
TERRAIN OF EASTERN COLORADO WITH A CLEAR SKY ELSEWHERE.

PRIMARY FORECAST CONCERNS WILL REVOLVE AROUND POTENTIAL FOR FIRE
WEATHER CONDITIONS SUNDAY FOLLOWED BY MAX TEMPS MONDAY.

SURFACE TROUGH SHOULD REDEVELOP OVER THE FORECAST AREA TOMORROW
MORNING. WITH WESTERLY DOWN SLOPING WINDS WEST OF THE TROUGH AND A
DEEPLY MIXED ATMOSPHERE...RELATIVE HUMIDITY VALUES OVER THE
WESTERN HALF OF THE FORECAST AREA SHOULD HAVE NO PROBLEM FALLING
TO NEAR 15 PERCENT. WINDS..WHILE LIKELY SOMEWHAT GUSTY...SHOULD
REMAIN BELOW RED FLAG WARNING CRITERIA SO NO HIGHLIGHTS PLANNED AT
THIS TIME.

A STRONG COLD FRONT WILL TRANSLATE THROUGH THE TRI-STATE REGION
SUNDAY NIGHT INTO MONDAY MORNING RESULTING IN BREEZY TO WINDY
NORTHWEST SURFACE FLOW THROUGH THE DAY MONDAY. FRONT IS PROGGED TO
BE SOUTH OF THE FORECAST AREA BY 18Z SO TEMPS WILL LIKELY
STRUGGLE TO REACH THE MID 70S. TRIMMED A FEW DEGREES ACROSS THE
BOARD AND THERE'S A POTENTIAL IT WILL NEED TO BE TRIMMED EVEN
FURTHER.

BROAD MID/UPPER TROUGH BEGINS TO AMPLIFY OVER THE WESTERN CONUS BY
TUESDAY AFTERNOON. AT THE SAME TIME...NEARBY SURFACE HIGH
GRADUALLY SLIDES OFF TO THE EAST. OLD COLD FRONT BEGINS TO MIX
NORTHWARD AS A WARM FRONT TUESDAY NIGHT WITH STRONGEST FORCING FOR
ASCENT NOTED OVER THE EASTERN HALF OF THE FORECAST AREA SO
CONFINED POPS THERE. MAINTAINED SLIGHT CHANCE POPS FOR WEDNESDAY
AFTERNOON/EVENING ACROSS THE AREA AS A LEE TROUGH BECOMES
REESTABLISHED OVER EASTERN COLORADO.

SOUTHWEST FLOW ALOFT CONTINUES OVER THE CENTRAL HIGH PLAINS
THROUGH THE END OF THE FORECAST PERIOD BUT UPPER LEVEL JET WILL
REMAIN CONFINED TO THE NORTHERN PLAINS RESULTING IN LITTLE
SENSIBLE WEATHER OVER THE TRI-STATE REGION WITH TEMPS SLIGHTLY
ABOVE CLIMO.

FOLTZ
&&

.AVIATION...
1117 AM MDT SAT SEP 4 2010

FOR THE 18Z TAFS...VFR. SURFACE TROUGH NEAR THE TERMINALS WILL KEEP
WINDS LIGHT WHILE HIGH PRESSURE ALOFT WILL KEEP SKIES CLEAR.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 4, 10:25 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT SAT SEP 4 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MDT SAT SEP 4 2010 /1125 AM CDT SAT SEP 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE ON THE INCREASE SUNDAY
INTO MONDAY. LOWER RELATIVE HUMIDITIES WILL BE IN PLACE BOTH DAYS
WITH THE STRONGER WINDS EXPECTED MONDAY BEHIND A COLD FRONT. NORTH
WINDS OF 20 TO 30 WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE ON
MONDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT
INTO WEDNESDAY NIGHT. AT THIS TIME...THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE WITH OCCASIONAL CLOUD TO GROUND LIGHTNING BEING
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BULLER/024

Nearby

Red Flag Warnings in Colorado, 2010Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.